Skip to main content Back to Top

5/29/2002

Look for Signs of Product Tampering

Kate Traynor

The recent recall of two lots of Bayer Corp.'s i.v. immunoglobulin product, Gamimune, should remind health care professionals to be alert for signs of product tampering.

Bayer announced March 15 that several vials of Gamimune N, 10%, had apparently been tampered with after leaving the company's control. According to Bayer, the metal crimp was damaged on 13 vials that had been returned to the company for examination. These vials had more chloride and less protein than expected and were contaminated with bacteria, indicating that someone had tried to dilute the product.

Although Bayer described the tampering as an isolated incident, the company urged patients and health care providers to become familiar with the signs of product tampering.

bottles

According to Bayer, indications that a vial of Gamimune may have been compromised include

  • The lot numbers on the vial and the box containing the product are different,
  • The metal crimp is damaged or punctured,
  • The flip top is missing, and
  • The product is discolored or cloudy or contains flakes or other foreign matter.

These signs could also be indicative of tampering with almost any pharmaceutical product intended for i.v. use.

Bayer reported that no patients had been harmed by the product-tampering incidents.

Last year brought a related issue, the counterfeiting of injectable drugs, into public awareness. Serono Inc. announced last January that counterfeit versions of the company's somatropin product, Serostim, had entered the market. Counterfeit vials of Genentech Inc.'s somatropin product, Nutropin AQ, similarly surfaced last summer.

Amgen Inc. alerted consumers and health care professionals last May to the existence of counterfeit vials of filgrastim (Neupogen).